Illinois, 2007

Flooding in Illinois, January 1 to 31, 2007

January 1 to 31, 2007 · NWS PAH · 2 events in 2 counties and zones

A prolonged flooding event occurred on the Lower Wabash River due to very wet conditions in the basin in December and January. The Lower Wabash River, which was already above flood stage at the start of the month, rose in response to widespread heavy rain at mid-month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A prolonged flooding event occurred on the Lower Wabash River due to very wet conditions in the basin in December and January. The Lower Wabash River, which was already above flood stage at the start of the month, rose in response to widespread heavy rain at mid-month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 1:00 PM CST, 11 hours earlier.

Area forecast discussion, Dec 31, 1:00 PM CST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CST SUN DEC 31 2006

.DISCUSSION...
EARLY THIS AFTERNOON...H5 CLOSED LOW HAD MOVED INTO WRN MISSOURI.
STRONG DRY SLOT WORKED ACROSS THE FA AS EXPECTED. JUST AHEAD OF THE
DRY SLOT...THE BACK EDGE OF AN AREA OF SHOWERS WAS DEPARTING THE
PENNYRILE REGION OF WRN KENTUCKY AND SW INDIANA. RADAR MOSAIC DOES
SHOW SOME VERY LIGHT RETURNS OVER SOUTHERN MISSOURI MOVG NE. WILL
HAVE TO MONITOR THIS AREA. WE MAY NEED TO CARRY SOME SPRINKLES OF
RAIN IN THE GRIDS ACROSS THE NW 1/4 OF OUR AREA...INCLUDING A SMALL
PART OF SE MISSOURI AND SW ILLINOIS. OVERNIGHT...LARGE AREA OF
LOWER CLOUDS WEST OF THE DRY SLOT WILL WORK EAST. EXPECT A GOOD
DEAL OF CLOUD COVER TONIGHT. THE MODELS HANG ON TO THIS LOW CLOUD
DECK THROUGH MUCH OF THE DAY MONDAY. THIS WILL LIKELY KEEP OUR
DIURNAL SWING MINIMAL. THERE MAY BE A LITTLE RECOVERY OUT ACROSS
THE OZARK FOOTHILLS...AS SOME BREAKS MAY DEVELOP IN THE CLOUDS DUE
TO DRIER AIR WORKING IN. WE USED A BLEND OF AVAILABLE GUIDANCE
TONIGHT THROUGH NEW YEARS NIGHT. HOWEVER...WE FAVORED THE COOLER
MET/FWC HIGHS FOR NEW YEARS DAY.

NEW YEARS NIGHT...WE WILL DECREASE CLOUD COVER FROM WEST TO EAST.
WILL NOT BE TOO AGGRESSIVE WITH THE REDUCTION...AS BOTH THE WRF AND
GFS LINGER 925MB RH ACROSS THE FA. LOOKS DRY AND SEASONAL TUESDAY
THROUGH WEDNESDAY...AS HIGH PRESSURE MOVES FROM WEST TO EAST
ACROSS THE REGION.

FOR DAYS 4-7...STUCK PRETTY CLOSE TO WHAT HPC WAS THINKING. THERE
IS ENOUGH VARIABILITY AND DISAGREEMENT FROM ONE OPERATIONAL MODEL
TO THE NEXT...TO KEEP OUR CONFIDENCE FAIRLY LOW IN THE FINER SCALE
DETAILS DEPICTED THURSDAY THROUGH SUNDAY. AS A RESULT...WILL TREND
THE FORECAST TOWARD THE NCEP ENSEMBLE MEAN...WHICH IS WHAT HPC
DID. SOME SEMBLANCE OF AN UPPER LEVEL TROF IS PROJECTED TO MOVE
ACROSS THE AREA THUR-FRI...BRINGING WITH IT A CHANCE OF RAIN.
AFTER A BRIEF LULL...THE NCEP ENSEMBLES BRING A FRONT INTO THE
AREA ON SATURDAY...OUT AHEAD OF A POS TILT LONGWAVE. WILL KEEP OUR
CHANCE OF RAIN IN FOR SAT...THEN DRY THINGS OUT SAT NIGHT AND
SUNDAY IN THE WAKE OF THE FRONT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

CN
Hazardous weather outlook, Dec 31, 1:08 PM CST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
108 PM CST SUN DEC 31 2006

ILZ075-080>082-084>086-088>094-INZ086>088-KYZ001>022-MOZ076-086-
087-100-107>112-114-011100-
JEFFERSON-PERRY IL-FRANKLIN-HAMILTON-JACKSON-WILLIAMSON-SALINE-
UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
108 PM CST SUN DEC 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ILZ076>078-083-087-INZ081-082-085-011100-
WAYNE IL-EDWARDS-WABASH-WHITE-GALLATIN-GIBSON-PIKE-POSEY-
108 PM CST SUN DEC 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

POINTS ALONG AREA RIVERS WILL BE CLOSE TO OR JUST ABOVE FLOOD
STAGE. REFER TO THE LATEST FLOOD WARNINGS...ADVISORIES AND
STATEMENTS FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

POINTS ALONG AREA RIVERS WILL BE CLOSE TO OR JUST ABOVE FLOOD
STAGE. REFER TO THE LATEST FLOOD WARNINGS...ADVISORIES AND
STATEMENTS FOR MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wabash

When
January 1, 12:00 AM CST to January 30, 6:00 PM CST
Where
Wabash County, Mt Carmel
Cause
Heavy Rain
Reported by
Unknown
Coordinates
38.420, -87.770

At Mount Carmel, moderate flooding occurred. The river crested there at 29.29 feet on the 22nd. Flood stage at Mount Carmel is 19 feet. These levels were near the critical stage of a few of the smaller levees. Most roads along or near the river were impassable. The river was more than two miles wide at Interstate 64. Extensive lowland flooding occurred where there was not levee protection. Some mobile homes were evacuated and moved. Oil field production in the lowlands ceased.

Flood, White

When
January 1, 12:00 AM CST to January 31, 10:00 AM CST
Where
White County, Maunie
Cause
Heavy Rain
Reported by
Unknown
Coordinates
38.030, -88.050

Moderate flooding occurred along the White County side of the river. At the gage at New Harmony, Indiana, the river crested at 20.01 feet on the 23rd. Flood stage at New Harmony is 15 feet. Extensive lowland flooding occurred in areas not protected by levees. Some oil wells in the lowlands were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7505, 7506.